Maximising drug dose or minimising side effects were the only interactions that pharmaceutical companies considered in relation to food until the early 1990s. Then the grapefruit response was discovered – and increased awareness that foods may interact with drugs.
Whilst many questions arise out of the drug-food interaction topic there seem to be two key questions:
- which other drugs are associated with the same interaction pathway as grapefruit?
- which foods interact with drugs?
Even today, the research comprehensively identifying the foods that interact with drugs remains significantly incomplete.
Doses for some drugs are directly related to weight, more commonly weight is included in the calculation of renal function. However, drug dose is rarely reviewed even with significant loss of weight. For example, the thyroxine dose for a person weighing 90 kg is likely to be different from the dose for a person weighing 45 kg; if the thyroxine dose is not adjusted as a person loses weight, it is likely that the person can become seriously overmedicated and unable to eat adequately to maintain weight – in Aged Care this is a profound problem.
Diets can change due to voluntary choice or involuntary circumstance. People may choose to change from a “typical” Western diet to vegetarianism, they may increase or decrease protein intake, fat intake or sodium intake and any of these changes can potentially alter the effect of some drugs. Significant dietary changes such as these should be discussed with doctor and pharmacist prior to initiation. For example, if a person decides to reduce their salt intake, this will result in an increase in lithium levels ie the person is high risk of becoming overmedicated.
People may have involuntary change in diet forced on them due to:
- new diagnosis, such as coeliac or lactose intolerance, or
- change of domicile, such as a change from living at home to living in residential care.
In both scenarios there is a significant change in diet that can potentially alter drug effect – how often are drug doses reviewed due to profound change in diet?
Negative drug-food interactions include:
- the stimulatory effect of caffeine opposing the effect of sedatives;
- intermittent intake of grapefruit products altering the effectiveness of a range of drugs;
- goitrogenic foods interfering with thyroid function.
Positive drug-food interactions include:
- regular daily intake of grapefruit products which may mean smaller drug dose and therefore fewer side effects,
- a low-salt diet which may result in decreased dose for a range of drugs, especially the antihypertensives,
- melatonin as an adjunct therapy in the management of gastric acidity.
Evidence and no action:
- intolerance to salicylates – salicylates are commonly prescribed as aspirin and yet are readily available in fruits, vegetables, and other foodstuffs. A low salicylate diet is not considered if a person is deemed “allergic” or “intolerant” to aspirin;
- interactions with alcohol – many drugs interact with alcohol. However, apart from the well-known alcohol-antibiotic interaction, advice is rarely provided that alcohol is contra-indicated for relevant drugs;
- longterm (3-5+ years) prescription of proton pump inhibitors is likely to increase the risk of food intolerance due to reduced gastric acidity and therefore incomplete digestion of potential allergy-inducing proteins;
- caffeine travels the same pathway as grapefruit. However, caffeine-contraindicated stickers are not applied – is this because there is typically a habitual intake of caffeine?
The interactions between prescribed medicines and foods are complex, varied and encompass a variety of scenarios. Ultimately a database identifying food interactions with prescribed medicines and all the potential food interactions for each drug is long past being essential – and one of the consequences is that we don’t know how many admissions to hospital are due to a lack in this area.
Identification of all food found to potentially interact with each medicine should be part of the drug discovery submission to the Therapeutic Goods Administration.
So, next time you see someone who has had some significant changes in diet and/or prescribed medicines will you integrate the following into your clinical assessment?
- check their weight for change,
- check that their drug doses are appropriate to the person and not contributing to unacceptable behaviours,
- check for common negative interactions such as caffeine and sedative at supper time,
- check whether there has been a recent voluntary or involuntary change in diet.
Whilst interactions between prescribed medicines and common foods has gained some recognition in the last 30 years, there is a lot more to be learned that can be applied in our daily clinical practice.
Medical History with Nutritional Aspect
Biochemistry with Pharmaconutritional Consequences
No recent relevant biochemistry available
Medications That May Adversely Affect Nutritional Status
Comments – medication and nutrition impacts (direct and indirect) only
- metformin XR has a duration of 24 hours
Diabetes drugs coverage
- before breakfast BSLs - coverage from previous evening’s dose;
- before evening meal BSLs - minimal, if any, coverage from previous evening’s dose.
Dietary levels of caffeine intake in conjunction with paracetamol inhibit antinocieception.
Ferro-Max C - commenced 27/02/2020. Ferrous sulfate component - time to dissolution at pH 1.2 (ie gastric environment) about 256 minutes, and at pH 5.8 (ie intestinal environment) dissolution does not complete in 24 hours; gastric emptying time for adults is 3-6 hours, therefore any undissolved tablet will pass into the large intestine and be excreted. The body does not require vitamin C to enhance iron sulfate absorption - vitamin C is only required when iron is in the ferric state ie plant foods. Advisable to review current iron intervention and consider a single intervention such as ferrous fumarate or ferrous sulfate rather than a matrix.
Metformin XR commenced 19/03/21. Consistently decreases B12 status therefore advisable to monitor B12 status on a regular basis ie at least annually.
Metformin and thiamine (vitamin B1) are structurally similar, and metformin is now identified as both a substrate and an inhibitor for several of the thiamine transporters. Thiamine is important in energy (calorie) metabolism and inadequate status is associated with increased risk of diabetes. Advisable to
- review metformin dose - overnight is typically not a significant food intake period, and
- consider a thiamine intervention - and administered at a different time from metformin administration.
Mrs AAG gained weight at admission and stabilised about 58-59 kg, very recently her weight status has dropped to 56 kg; this apparent weight drop does coincide with commencement of metformin - commencing metformin and changing metformin dose can significantly impact resident's food intake and manifest as weight loss. If weekly weighs for 4 weeks indicate an ongoing weight loss trend then advisable to review metformin as the first line of intervention.
Mrs AAG did comment the metformin tablet has a sour taste. I have not previously heard of metformin tabs having a sour taste therefore advisable to check zinc status and ensure well within acceptable ranges; low zinc is associated with altered sense of taste.
There is advice that iron interventions should not be administered for more than 12 months without review. Advisable to review Mrs AAG’s iron status and if low then review current therapeutic intervention. Iron supplements are associated with increasing the pathogenic gut population exponentially faster than non-pathogenic gut bugs to the detriment of the host.
What else would you include?